Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2017, 6:43 PM MDT for Eddy County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 6:43 PM MDT (00:43 UTC)
- Expired
- May 8, 2017, 7:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 155 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:06 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 3753 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
102
WUUS54 KMAF 090043
SVRMAF
NMC015-090130-
/O.NEW.KMAF.SV.W.0103.170509T0043Z-170509T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
643 PM MDT MON MAY 8 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Eddy County in southeastern New Mexico...
* Until 730 PM MDT
* At 642 PM MDT, a severe thunderstorm was located 7 miles east of
Hope, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Highway 82 east of Hope to Artesia, Artesia, Cottonwood, Atoka and
Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 10435 3284 10438 3268 10439 3269 10470
3296 10474
TIME...MOT...LOC 0042Z 175DEG 49KT 3280 10461
HAIL...1.00IN
WIND...60MPH
$$
122 follow-up statements
591
WWUS54 KMAF 090103
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
703 PM MDT MON MAY 8 2017
NMC015-090130-
/O.CON.KMAF.SV.W.0103.000000T0000Z-170509T0130Z/
Eddy NM-
703 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
At 702 PM MDT, a severe thunderstorm was located 11 miles northeast
of Hope, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Open country of extreme Northwestern Eddy County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 10435 3284 10438 3268 10439 3269 10470
3296 10474
TIME...MOT...LOC 0102Z 174DEG 38KT 3295 10463
HAIL...1.00IN
WIND...60MPH
$$
12453
WWUS54 KMAF 090115
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
715 PM MDT MON MAY 8 2017
NMC015-090125-
/O.CAN.KMAF.SV.W.0103.000000T0000Z-170509T0130Z/
Eddy NM-
715 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDDY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.
LAT...LON 3297 10435 3284 10438 3268 10439 3269 10470
3296 10474
TIME...MOT...LOC 0113Z 175DEG 49KT 3313 10465
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:22 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 8, 5:22 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 622 PM CDT Mon May 8 2017 .DISCUSSION... See 00Z aviation discussion below. && .AVIATION... MVFR CIGs are quickly pushing back into the area this evening thanks to gusty southeast winds. CIGs will lower some overnight but should stay above BKN010-020, then scatter out tomorrow mainly 15-18Z. Winds will diminish some overnight but pick back up tomorrow afternoon. Hennig && .PREV DISCUSSION... /issued 245 PM CDT Mon May 8 2017/ DISCUSSION... WV imagery shows the west coast upper trough over Baja, generally in line w/what models predicted 24 hours ago, leaving almost meridional flow aloft over West Texas and Southeast New Mexico. This feature is still forecast to move NE to central NM by Wed afternoon. Closer to home, a sfc trough extending from the Front Range down thru NM and far West Texas continues to induce strong return flow/gusty winds into the region, and this should continue thru at least Tue night, complemented by a 50+kt LLJ each night. As a result of this, sfc analysis shows a dryline has sharpened up, and extends from KATS-KCNM south along the eastern mtn slopes into the Big Bend. To the east of this, morning stratus is eroding W-E, as well as the cap. Vis sat imagery shows cu just starting to develop along the dryline, for at least isolated convection later this afternoon. An axis of 1500+J/kg mlcape runs just east of the dryline, w/30-40kt 0- 6km shear moving in from the west. Mesoanalysis shows mid-lvl lapse rates of 7C/km or better along and east of the dryline, so any storms that get going will be potentially severe. We'll emphasize this in the HWO. We've left it out of the grids contrast w/Tue, when the bigger svr threat is anticipated. Regarding Tuesday, models are in good agreement in pushing the dry line east during the morning/early afternoon hours, to mid-CWA by 21Z, after which it will mix to the wrn zones thru mid evening. During the day, 40+kt 0-6km shear will be rounding the base of the trough and moving into the region, strengthening to 60-70kt after 00Z. This will be accompanied by mid-lvl lapse rates 8-9C/km. Needless to say, Tue should be busy, w/the main threats being large hail and damaging winds. However, w/strong return flow accented by the LLJ after dark, and forecast LCLs of 1.5-3 kft agl, a twister or two can't be ruled out, either. After around 03Z, westerlies will begin shunting the dryline east, w/convection tapering off and dwindling to -SHRA Wed. Once the trough passes, dirty ridging moves in through the weekend. By Saturday night, West Texas and Southeast New Mexico will be under SW flow aloft on the backside of the ridge, at which time a chance of convection will creep back into the region. For temperatures, a cold front is still in the cards Thursday night following the trough, and temps should stay at or below-normal thru Saturday, climbing back to above-normal Sun/Mon. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 81 66 84 / 10 30 40 10 Carlsbad 60 87 55 76 / 20 10 50 0 Dryden 66 82 65 88 / 0 10 40 0 Fort Stockton 64 87 61 86 / 10 10 30 0 Guadalupe Pass 57 77 50 66 / 30 0 30 0 Hobbs 61 80 55 76 / 20 30 60 0 Marfa 54 84 50 78 / 20 0 20 0 Midland Intl Airport 63 82 63 83 / 10 30 50 0 Odessa 64 83 62 83 / 10 30 50 0 Wink 63 87 59 81 / 10 10 50 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/10
Hazardous weather outlook, May 8, 1:15 PM MDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Mon May 8 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 215 PM CDT Mon May 8 2017 /115 PM MDT Mon May 8 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be possible this afternoon and evening mainly across southeastern New Mexico, the northwestern Permian Basin, and higher terrain to the west. Some storms could be strong to severe, potentially producing hail, strong winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorm chances increase Tuesday, and expand across much of the region by Tuesday night. Storms will be strong to severe, with large hail, damaging winds, and locally heavy rainfall possible, which could lead to areas of flooding. An isolated tornado or two cannot be ruled out. The threat of strong to severe thunderstorms remains mainly across the far eastern Permian Basin on Wednesday. Storms may produce large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 8, 4:54 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 454 PM MDT MON MAY 8 2017 NMZ027-028-082330- Eddy County Plains-Guadalupe Mountains of Eddy County- 454 PM MDT MON MAY 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDDY COUNTY... At 453 PM MDT, a strong thunderstorm was located 15 miles west of Seven Rivers Airport, or 20 miles south of Hope, moving north at 25 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Hope, Atoka and Dayton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 1100 PM MDT for southeastern New Mexico. LAT...LON 3239 10463 3246 10482 3290 10477 3277 10431 TIME...MOT...LOC 2253Z 159DEG 22KT 3251 10467 12
Special weather statement, May 8, 5:29 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM MDT MON MAY 8 2017
NMZ028-090015-
Eddy County Plains NM-
529 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hope.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.
LAT...LON 3290 10484 3296 10484 3296 10461 3279 10456
3273 10476 3288 10485
TIME...MOT...LOC 2329Z 159DEG 21KT 3284 10469
12Special weather statement, May 8, 5:42 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
542 PM MDT MON MAY 8 2017
NMZ027-028-090015-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
542 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Lincoln National Forest, or 20 miles south of
Hope, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Eddy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.
LAT...LON 3252 10484 3272 10484 3274 10464 3249 10461
3242 10480 3249 10485 3252 10485
TIME...MOT...LOC 2342Z 175DEG 25KT 3251 10472
12Special weather statement, May 8, 6:17 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 617 PM MDT MON MAY 8 2017 NMZ028-090045- Eddy County Plains NM- 617 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 645 PM MDT... At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near Hope, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... && A severe thunderstorm watch remains in effect until 1100 PM MDT for southeastern New Mexico. LAT...LON 3296 10484 3296 10457 3279 10454 3279 10484 TIME...MOT...LOC 0016Z 175DEG 49KT 3288 10477 12
Special weather statement, May 8, 6:20 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM MDT MON MAY 8 2017
NMZ028-090045-
Eddy County Plains NM-
620 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
645 PM MDT...
At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Seven Rivers Airport, or 19 miles south of Hope, moving
north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Seven Rivers Airport, Seven Rivers and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.
LAT...LON 3277 10452 3275 10437 3245 10443 3244 10473
3248 10476 3276 10484 3278 10484
TIME...MOT...LOC 0020Z 175DEG 49KT 3253 10465
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:20 PM MDT | Special Weather Statement | MAF | Eddy | 25 min |
| May 9, 1:22 PM MDT | Special Weather Statement | MAF | Eddy | 38 min |
| May 9, 4:45 PM MDT | Special Weather Statement | MAF | Eddy | 45 min |
| May 9, 4:58 PM MDT | Special Weather Statement | MAF | Lea | 62 min |
| May 9, 5:04 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 56 min |
| May 9, 5:43 PM MDT | Special Weather Statement | MAF | Eddy | 62 min |
| May 9, 5:59 PM MDT | Special Weather Statement | MAF | Lea | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.